Category Archives: Medication and Kidney Function

I am 70 years female. My nephrologist informed me that I am in 3rd stage CKD. Can I take Psyllium Husk? Is it safe? Thank you.

Psyllium Husk is a bulk forming laxative and is used for bowel regularity. It should not have any effect on your kidney function. As with all medications that you take, you should also check with your physician to make sure … Continue reading

Posted in Ask the Doctor, Kidney-Related Health Questions, Medication and Kidney Function

Male 72 years. On hypertension medication for last 38 years. Having Renal issues as well for last 2 years. Creatinine level is 1.5. Urine Protein Creatinine level os 0.88. I have some pigmentation problem on face. Doctor prescribed Pycnopene capsules for 2 months. Is it safe to take?

I am unaware of the medication “Pycnopene”. I am not familiar with this medication and am unable to give any advice about this medication.

Posted in Ask the Doctor, Kidney-Related Health Questions, Medication and Kidney Function

I took amoxicillin 500 mg for 7 days. I just want to know, is it going to harm my kidneys?

Amoxicillin is generally used safely in patients with chronic kidney disease (CKD).

Posted in Ask the Doctor, Chronic Kidney Disease, Kidney-Related Health Questions, Medication and Kidney Function

Hello Dr, I have been urinating too frequently for the past 3 days. I was on nimesulide for 7 days and I stopped two days before this constant urination. I went for urinalysis and they have a mild presence of protein in my urine. What might be the problem?

Nimesulide is a non-steroidal anti-inflammatory drug (NSAID) that can decrease kidney function. Once you stopped taking the drug, you could have had a couple of days of increased urination. I am not able to offer a specific diagnosis based on … Continue reading

Posted in Ask the Doctor, Kidney-Related Health Questions, Medication and Kidney Function

My husband has polycystic kidneys. The left one has cancer also. QUESTION Can he have both of the kidneys removed & a family member (if compatible, give him a kidney). We are aware of the criteria for cancerous kidneys concerning transplant. We are talking about not using the donor list.

If the remaining kidney is still working sufficiently, even though it is polycystic, there should be no reason to perform a kidney transplant at this time. Removing a functioning kidney would not be medically indicated. In the case of kidney … Continue reading

Posted in Ask the Doctor, Kidney Cancer, Kidney-Related Health Questions, Medication and Kidney Function, organ donation, Polycystic Kidney Disease, Transplantation

Good morning Doctor, my question is: I had my yearly checkup with my primary doctor. The labs were good but my GFR was 56, albumin was 3.8, and creatinine was 1.02. I am a 53 year old white female. I have medical problems are fibromyalgia and GERD. I am overweight. I exercise 3 times a week but I don’t drink a lot of water. I take Mobic every day for arthritis and Wellbutrin for depression. I don’t know if I should be concerned. Thank you.

The Mobic (meloxicam) that you are taking is a non-steroidal anti-inflammatory drug (NSAID) and will have a tendency to decrease kidney function. I suggest that you review your need for this medication with your physician.  I am unable to make … Continue reading

Posted in Ask the Doctor, Kidney-Related Health Questions, Medication and Kidney Function

I donated a kidney 16 years ago. I need to go on osteoporosis medication. I take Timolol maleate ophthalmic for glaucoma and Ranitidine for acid reflux. Is there a safe medication for me? My doctor recommended a twice a year shot but it had a warning about kidney disease..Is there a risk for me? My one kidney is healthy.

Most osteoporosis medications can be used as long as your estimated glomerular filtration rate (eGFR) is greater than 30 milliliters per minute per 1.73 meters squared.  I am not able to recommend medical therapy without performing a complete history and … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, Kidney-Related Health Questions, Living Donation, Medication and Kidney Function, Symptoms and Side Effects, Treatments

My husband was diagnosed with polycystic kidney and a GBM antibody 2 years ago, which put him in end stage renal failure. This came out of the blue. He is now in peritoneal dialysis. He has afib like his mother did and we watch his blood pressure for any complications too. After a recent stress test, followed by an echo and an angiogram, his heart is now pumping at 25-30%. Our heart Doctor is trying medication to see if it can help the heart pump better and so every month, we go and if b/p #’s are ok, then he ups the medication. He’s been doing this going into month 5. This last time, the extra 1/2 milligram twice daily, dropped his b/p to 90/65 more than once. It was like this for a couple of days. I immediately called our doctor and informed him I wasn’t going to give him the extra pill; which the doctor was fine with. Our doctor is going to do an echo to see if his heart is pumping better and if not, then he’ll get a defibrillator. I feel the longer we wait, he’s just getting weaker. Should the doctor keep on trying to up the meds or is 4-5 months enough since the medicine keeps on messing with his blood pressure?

The question that you ask is a cardiology question.  In my experience, the cardiologists try to increase the beta blocker (usually a drug called carvedilol) up to maximally tolerated doses.  This is standard treatment for patients with reduced ejection fraction … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, GFR, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Symptoms and Side Effects, Treatments

I have severe headaches from several concussions and a recent accident. Was prescribed Topamax which seems to help. This January I was hospitalized with a sepsis infection which caused kidney failure and was diagnosed with stage 3 kidney disease. Will the topamax cause further damage to the kidneys or is there another medicine that would be better suited? The headaches are unbearable that cause nausea and very draining of energy.

Topamax (topiramate) is a medication that causes changes in kidney function that could lead to an accumulation of acid in the body and also could cause kidney stones.  It does not do so in every person and it is somewhat … Continue reading

Posted in Acute Kidney Injury, Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, Kidney Failure, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Symptoms and Side Effects, Treatments

What can be the side effects of using NSAID one tablet once a month over the years? One tablet of NSAID user over the years once a month?

A single tablet of non-steroidal anti-inflammatory drug (NSAID) is unlikely to cause any particular problem, although some individuals may be very sensitive to the drug and a single dose can cause major problems.  The NSAID takes the defensive mechanisms away … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Treatments